Alert archive / Wyoming / High Wind Watches in 2025

High Wind Watch 45, NWS Cheyenne, WY

December 8, 2025Converse County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Dec 8, 2025, 2:53 AM MST for Converse County, Laramie County, Wyoming. It took effect at Dec 10, 2025, 12:00 PM MST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2025, 2:53 AM MST (09:53 UTC)
In effect from
Dec 10, 2025, 12:00 PM MST
Expired
Dec 11, 2025, 9:23 AM MST
In force
21 hr
Issued by
NWS Cheyenne, WY

Counties Converse County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 112 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.9 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2025-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2025-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 7, 10:40 PM MST, 4 hours 13 minutes earlier. Its key messages:

  • A High Wind Warning is in effect from 11 PM tonight through 11 AM Monday for Arlington, Bordeaux, and the Laramie Summit wind prone locations.
  • Generally light mountain snow expected for the Sierra-Madre and Snowy ranges tonight through tomorrow morning.
  • A High Wind Watch has been issued for most of the CWA beginning late Monday, with portions lasting through late Tuesday, while much of the high terrain and adjacent zones of Wyoming will stay in a watch through early Thursday.
  • Uncertainty remains in the forecast between late Wednesday through Friday due to an arctic cold front that will stall very near or over our area. A small shift in the front location will mean wildly different outcomes.
Area forecast discussion, Dec 7, 10:40 PM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 PM MST Sun Dec 7 2025

.KEY MESSAGES...

- A High Wind Warning is in effect from 11 PM tonight through 11
  AM Monday for Arlington, Bordeaux, and the Laramie Summit wind
  prone locations.

- Generally light mountain snow expected for the Sierra-Madre
  and Snowy ranges tonight through tomorrow morning.

- A High Wind Watch has been issued for most of the CWA
  beginning late Monday, with portions lasting through late
  Tuesday, while much of the high terrain and adjacent zones of
  Wyoming will stay in a watch through early Thursday.

- Uncertainty remains in the forecast between late Wednesday
  through Friday due to an arctic cold front that will stall
  very near or over our area. A small shift in the front
  location will mean wildly different outcomes.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
Issued at 259 PM MST Sun Dec 7 2025

This morning's high wind warning was a bust as winds struggled
to reach criteria across the gaps of our windy prone locations.
That being said, decided to err on the side of caution and
issued another high wind warning, once again for our wind prone
locations of Arlington and Bordeaux but also included the
Laramie Summit from 11 PM tonight and continuing through 11 AM
Monday. A quick moving shortwave should promote 700mb pressure
gradients from Craig to Casper in excess of 60 meters, and near
surface gradients of 65-75 meters, aided by a 700mb jet of
around 50-60 knots and favorable downward Omega values.
Otherwise tonight into tomorrow morning we should see some light
snow showers moving across the mountains of the Sierra-Madre
and Snowy Ranges from this quick passing system, with amounts
generally sub-advisory outside of the highest peaks, but just
low enough that an advisory didn't feel necessary, particularly
after the dumping of snow these mountains just got.

Moving into Monday during the morning and beginning of the
afternoon, we'll see highs jump back into the 40's to 50's east
of the Laramie Range as warmer air overspreads the region and
skies remain mostly clear. The aforementioned High Wind Warning
will expire by 11 AM, but don't be surprised if winds linger
just under or even around high wind thresholds during the early
afternoon hours as pressure gradients just barely decline below
the level we'd like to see for high winds. And with an even
stronger wind event right on the heels of this warning, this
will be a temporary respite at best.

&&

.LONG TERM UPDATE...No major changes to the below reasoning
outside of a bit better model confidence in the later portions
of the forecast period as both major ensembles expecting the
ridging to be a bit stronger and promote generally warmer
temperatures and higher winds. The forecast reflects this with a
mix of rain and snow Wednesday through early Thursday as arctic
airmass may not be able to make it quite as far south.
Otherwise, high wind watches have been issued for our expected
multi-day event, including some mountain zones as the potential
for gusts 80-95 in some of these zones remains well within the
realm of possibility. Casper to Craig pressure gradients near
the surface of over 110 meters would most assuredly guarantee
not only high winds, but could bring extreme winds with very
powerful wind gusts not out of the question. The question at
this point isn't will we hit high enough winds, but rather how
high will they go. And although periods of lull are anticipated,
with the expectation that gusts will remain around or just under
high wind criteria Tuesday evening into early Wednesday before
another shot of stronger gusts occurs, there wasn't enough value
in letting the watch end early and issuing a second
watch/warning set of products for Wednesday afternoon through
early Thursday.

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 415 AM MST Sun Dec 7 2025

There may be a brief break in the high wind potential Monday
afternoon or early evening, but wind parameters begin to ramp up
dramatically during the evening hours. A much more powerful upper
level low will race in from the northwest on the nose of a 150+ knot
jet streak aloft. While its track should remain well to our north,
it will send MSLP and low-level height gradients surging. By
daybreak Tuesday, LREF median 700-mb winds exceed 65 knots over much
of southeast Wyoming. The GFS indicates Craig to Casper 700-mb
height gradients reaching 90 meters, which is a fairly exceptionally
high value. The GFS continues to run a little hot compared to most
other models, but this is still work a discussion. The model
consensus scenario still supports a mid to upper tier wind event
beginning late Monday evening and continuing through the day
Tuesday. We will also be located in the right exit region of the
upper level jet streak, which supports large-scale descent and
should help get strong winds down to the surface. Forecast soundings
show a fairly strong inversion between about 600 and 700-mb, which
is just a little above mountain top height for our area. Winds
fairly constant through and above the inversion layer suggest the
potential for vertically propagating mountain wave activity which
could enhance surface winds in the immediate lee of the Snowy and
Laramie ranges. Confidence is very high in high winds for the wind
prone and adjacent zones, even though we are still a few days out
still. This event has the potential to be an upper tier event,
meaning the wind prone areas could see gusts of 90 mph, although
confidence in reaching that mark is medium at this time. For now,
the official forecast was nudged towards the NBM 90th percentile to
get a mention of 75 to 80 mph, which has fairly good confidence.

A strong stationary frontal boundary will be stalled underneath the
jet stream aloft during much of the week ahead. It's exact position
is expected to waffle back and forth, surging southward behind the
passage of shortwave troughs aloft, and then pressing northward
again in between shortwaves. Once the first shortwave trough axis
passes through Tuesday afternoon or evening, we will see the
boundary push southward. Pressure gradients will begin to fall off
slightly Tuesday evening into early Wednesday as a surface high
traverses over the western edge of the High Plains. Even so, the GFS
has high wind parameters minimizing early Wednesday morning at
values still supportive of marginal high winds for the Arlington/Elk
Mountain area. If the surface high manages to push up against the
Laramie range, we should see a break in winds at Bordeaux and the I-
80 summit, but Arlington could continue straight on through. At the
same time, the front pushing southward will bring stronger
frontogenesis into the area, kicking up chances for rain and snow
showers Tuesday night into Wednesday morning.

Most models then show the ridge amplifying once again Wednesday
morning, nudging the frontal boundary back to just northeast of the
area, and sending wind speeds surging once again. This second period
for wind on Wednesday into Wednesday night has lower confidence, but
currently has similar high-end potential to the earlier event Monday
night into Tuesday. The more the ridge amplifies, the higher wind
speeds could get during this period.

After Wednesday, model consensus collapses. While essentially all
ensemble members agree that we will remain in an active northwest
flow pattern, there are subtle differences in the strength and
amplitude of the upper level ridge over the western CONUS. Just a
small difference in this feature would shift the location of the
stalled frontal boundary by a few hundred miles, and lead to wildly
different outcomes for our local weather. The weaker ridge scenario,
generally supported by the GEFS, would allow for the arctic front to
push right up against the Laramie Range by Thursday morning, sending
temperatures plummeting for both Thursday and Friday. In addition,
intense frontogenesis is expected to remain along the stalled
frontal boundary, supporting moderate snowfall wherever this ends
up. If the front stalls over our area, there is the potential for
significant snowfall with strong forcing stalling for a day or two
over the same area. The other scenario features a slightly more
amplified ridge, and is generally supported by the ECMWF ensemble.
This would lead to much warmer and drier conditions for most of the
area, but also come with an extension of the high wind event into
Thursday. The colder scenario would lead to highs in the teens and
snow on Friday for most of the High Plains, while the warmer
scenario would mean highs in the 40s or even 50s and strong winds.
Ensembles are split nearly 50/50 at this time, so the official
forecast splits the difference. Past experience suggests that
the arctic front usually wins in these scenarios, but that is
not enough to push the needle just yet. We would like to see a
little bit more model consensus before committing to one
scenario or the other.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1040 PM MST Sun Dec 7 2025

Northwest flow will continue over southeast Wyoming and western
Nebraska tonight and into Monday. Primary Aviation concern will be
windy conditions and LLWS over the next 24 to 36 hours.

HAZARDS/WEATHER TRENDS: VFR conditions expected with intervals of
SCT-BKN 5000 to 8000 foot CIGS at KRWL and maybe KLAR. Windy
conditions will start shortly over the southeast Wyoming terminals
if they already haven't yet...with gusts of 30 to 40 knots likely by
sunrise Monday. Not expecting the winds over KLAR, KRWL, and KCYS to
decrease much through Monday night. Further east, LLWS will begin
later this morning with breezy conditions possible late this morning
into early this afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late Monday night through Tuesday
     afternoon for WYZ101-102-108-119.
     High Wind Watch from Monday evening through late Wednesday
     night for WYZ103.
     High Wind Watch from Monday evening through late Wednesday
     night for WYZ104-105-107-109-113>115-117-118.
     High Wind Warning until 11 AM MST Monday for WYZ106-110-116.
     High Wind Watch from Monday afternoon through Thursday morning
     for WYZ106-110-116.

NE...High Wind Watch from late Monday night through Tuesday
     afternoon for NEZ019-020-054-095-096.

&&

SHORT TERM...CG
LONG TERM...CG/MN
AVIATION...TJT
Hazardous weather outlook, Dec 7, 3:57 PM MST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
357 PM MST Sun Dec 7 2025

WYZ103>107-109>118-082300-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
357 PM MST Sun Dec 7 2025

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- A High Wind Warning has been issued for the wind prone locations
  of Arlington, Bordeaux, and the Laramie Summit for 11 PM Sunday
  to 11 AM Monday.

- Generally light mountain snowfall expected for the Sierra-Madre
  and Snowy ranges tonight through Monday morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

- A High Wind Watch has been issued for almost all of our Wyoming
  zones from Monday evening through Thursday morning. Highest
  winds are expected Monday night into Tuesday, where gusts in
  excess of 85 mph will be possible.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-082300-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
357 PM MST Sun Dec 7 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

- A High Wind Watch has been issued for Tuesday morning through
  afternoon for the remainder of eastern Wyoming and the western
  Nebraska Panhandle counties, with wind gusts of 60-70 mph
  possible.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 7, 9:10 PM MST, 5 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
910 PM MST Sun Dec 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Non-Tstm Wnd Gst 2 E Arlington           41.59N 106.18W
12/07/2025  M61 MPH          Carbon             WY   Mesonet

            WYDOT Sensor at Arlington East.

0902 PM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
12/07/2025  M61 MPH          Albany             WY   Mesonet

            WYDOT Sensor at Strouss Hill.

&&
Local storm report, Dec 7, 9:39 PM MST, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
939 PM MST Sun Dec 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     Non-Tstm Wnd Gst 7 NW Elk Mountain       41.75N 106.51W
12/07/2025  M65 MPH          Carbon             WY   Mesonet

            WYDOT Sensor at Halleck Ridge. Sustained
            winds of 45 to 50 MPH.

&&

TT
Local storm report, Dec 7, 10:24 PM MST, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1024 PM MST Sun Dec 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
12/07/2025  M71 MPH          Albany             WY   Mesonet

            WYDOT Sensor Strouss Hill. Sustained winds
            of 40 to 45 MPH.

&&

TT
Local storm report, Dec 7, 10:39 PM MST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1039 PM MST Sun Dec 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     Non-Tstm Wnd Gst 3 NW Elk Mountain       41.72N 106.45W
12/07/2025  M58 MPH          Carbon             WY   Mesonet

            WYDOT Sensor at Elk Mountain.

&&

TT
Local storm report, Dec 8, 1:21 AM MST, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
121 AM MST Mon Dec 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     Non-Tstm Wnd Gst 5 E Buford              41.10N 105.21W
12/08/2025  M63 MPH          Laramie            WY   Dept of Highways

            Mesonet station WY29 4.8 E Buford (WYDOT).

1242 AM     Non-Tstm Wnd Gst 7 NW Elk Mountain       41.75N 106.51W
12/08/2025  M58 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY18 Halleck Ridge (WYDOT).

1222 AM     Non-Tstm Wnd Gst 7 SW Federal            41.19N 105.20W
12/08/2025  M61 MPH          Laramie            WY   Dept of Highways

            Mesonet station WY48 7.4 SW Federal (WYDOT).

1222 AM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
12/08/2025  M62 MPH          Albany             WY   Dept of Highways

            Mesonet station WY25 10.7 SE Arlington
            (WYDOT).

1222 AM     Non-Tstm Wnd Gst 3 NW Arlington          41.62N 106.24W
12/08/2025  M65 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY22 2.7 NW Arlington
            (WYDOT).

1212 AM     Non-Tstm Wnd Gst 7 ESE Arlington         41.55N 106.09W
12/08/2025  M62 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY24 6.9 E Arlington
            (WYDOT).

1206 AM     Non-Tstm Wnd Gst 2 WNW Buford            41.13N 105.34W
12/08/2025  M59 MPH          Albany             WY   Dept of Highways

            Mesonet station WY36 2.4 NW Buford (WYDOT).

1156 PM     Non-Tstm Wnd Gst 2 WNW Buford            41.13N 105.34W
12/07/2025  M58 MPH          Albany             WY   Dept of Highways

            Mesonet station WY36 2.4 NW Buford (WYDOT).

1156 PM     Non-Tstm Wnd Gst 5 E Buford              41.10N 105.21W
12/07/2025  M59 MPH          Laramie            WY   Dept of Highways

            Mesonet station WY29 4.8 E Buford (WYDOT).

1152 PM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
12/07/2025  M66 MPH          Albany             WY   Dept of Highways

            Mesonet station WY25 10.7 SE Arlington
            (WYDOT).

1146 PM     Non-Tstm Wnd Gst 7 SW Federal            41.19N 105.20W
12/07/2025  M58 MPH          Laramie            WY   Dept of Highways

            Mesonet station WY48 7.4 SW Federal (WYDOT).

1136 PM     Non-Tstm Wnd Gst 3 NW Arlington          41.62N 106.24W
12/07/2025  M64 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY22 2.7 NW Arlington
            (WYDOT).

1132 PM     Non-Tstm Wnd Gst 5 NW Arlington          41.64N 106.29W
12/07/2025  M63 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY21 5.5 NW Arlington
            (WYDOT).

1126 PM     Non-Tstm Wnd Gst 3 NW Elk Mountain       41.72N 106.45W
12/07/2025  M66 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY19 2.9 NW Elk Mountain
            (WYDOT).

1112 PM     Non-Tstm Wnd Gst 7 NW Elk Mountain       41.75N 106.51W
12/07/2025  M65 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY18 Halleck Ridge (WYDOT).

1112 PM     Non-Tstm Wnd Gst 7 ESE Arlington         41.55N 106.09W
12/07/2025  M73 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY24 6.9 E Arlington
            (WYDOT).

1106 PM     Non-Tstm Wnd Gst 2 E Arlington           41.59N 106.18W
12/07/2025  M58 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY23 1.6 E Arlington
            (WYDOT).

1042 PM     Non-Tstm Wnd Gst 7 ESE Arlington         41.55N 106.09W
12/07/2025  M69 MPH          Carbon             WY   Mesonet

            WYDOT Sensor at Cooper Cove. Sustained winds
            of 42 MPH.

&&
Special weather statement, Dec 8, 1:23 AM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
123 AM MST Mon Dec 8 2025

WYZ110-081300-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
123 AM MST Mon Dec 8 2025

Snow showers combined with blowing snow are producing hazardous
travel conditions along Interstate 80 between Laramie and Rawlins.
Periods of visibility under one quarter mile and a quick
accumulation of an inch or two of snow will be possible. Be
prepared for rapidly changing conditions if traveling through the
area through 6 AM.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 2:53 AM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more45 hr

Nearby

High Wind Watches in Wyoming, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.